Aa
Aa
A
A
A
Close
Avatar universal

Copper IUD side effects

I had a copper iud put in a little over a year ago after my second child.  I experienced the side effects I was told could happen, worse cramps and heavier bleeding.  I am fine with these because my choice for birth control is very limited because I get blood clots and cannot take the pill.  

However, I am wondering if anyone has experienced a decrease in thier sex drive becasue of it.  I am only 29 years old, married to a very wonderful and attractive man, but honestly I could care less about sex.  I have been this way ever since I had my last child, which is also when i got the iud.  I just assumed it was because I had children and was so busy with them (I have a 2 1/2 year old and one that is almost 1 1/2).  I am starting to think it could also have something to do with the iud.  

I am considering getting it removed to see if this changes anything.  If anyone has experienced anything similiar to this I would appreciate any feedback.

Thanks
256 Responses
Avatar universal
I am 37 yrs. old, have five kids ages 18 yrs.- 18mos., and I am a hard-working professional. I have tried almost every type of birth control method out there. I have had the copper IUD for about a year and have gone through monthly mood swings and put on about 10 extra lbs. BUT, my periods are now lighter and lasts only a few days and although my sex drive did decrease somewhat, the freedom the IUD has given me from unwanted pregnancies makes it worth all the bad side effects!!! Ask yourselves what most important to you...if you'd rather deal with a few side effects or lots more kids to raise for 18-21 yrs of your life.
544032 tn?1214600748
I have no kids, but I have a copper IUD. My sex drive hasn't changed at all since I've gotten it.  In fact, it may be better because I don't have to worry about having any type of birth control on hand and can be more spontaneous.  

However, there is the possibility that people can have a copper allergy or  Wilson's Disease.  This can cause skin rashes, joint aches, and liver damage.  Just be aware of it.  
Avatar universal
I am 35 mother of a 13 and 3 yr old,  I was on the pill for along time and one yearly pap visit they offered me a different method I thought too good to be true and tried it (the patch) and thats how I got pregnant with my 3yr old. Right after I had her, I knew that with a preteen and a baby I would remember to take the pill so I tried the shots 1 every three months, after my second shot I realized I was gaining too much weight 20+ pounds, so I got off and went back to the pill.  Then with age and what nots- my mood swings were turning to rage, I think your body can only tolerate so much hormones. So here I am with the copper IUD insert date 5-5-08 the first couple of weeks I was paranoid having something inside me, every ache I though I was getting and infection of some kind.  Then there was sex, I couldn't be on top or doggy style,  it would hurt, I could feel him hitting the IUD and the IUD hitting me, after a couple of tries I started making excuses to him about not wanting sex.  Then after my first period, which was much heavier and longer than the norm( my periods consists of one semi heavy day & two spotting days= 3 total days).  After that sex was great, hell it was better.  But now I just had my second period with it ,  8 extreemeely heavy days & 2 of those days I had fever, migraine headaches & my lower back has been aching tremendously.   And here I am looking up side effects on the IUD and considering getting it taken out.
Avatar universal
Hi
I am 38 and a mother of 4 kids. 19yrs to 11yrs. I have had an IUD for the last 5 years and loved it. Initially, I bled a lot but then my homeopath, who is a registered GP treated me to control the bleeding. All in all I have had no side effects until last Friday when I had the first one taken out and replaced with a new one. I have been nauseous, lightheaded and slightly feverish for the last 3 days. My gynae checked it again this morning and it is in place. She is running blood tests to see what is wrong.I need answers and checking out other sites.

Avatar universal
I had an IUD put in last December (copper one) and I've not noticed too many side effects. My periods have become extremely heavy, but that's how they were before I took the Pill. My mother had Estrogen Receptor Positive Breast Cancer, so I DO NOT need any extra estrogen in my body. That's why I'm off the Pill.

I worry a lot about it becoming imbedded. I often times wonder if we should avoid certain sexual positions (like me on top) so as not to disturb the placement of the IUD. I've never had children, but plan to start trying next summer. I am so worried I am going to mess it up and become infertile.

Does anyone have any info. on this?
167 tn?1374173817
I have a copper IUD but have had children. The chances of it dislodging or coming out are slightly greater for someone who has never had children, but still not all that common. You do not need to worry about certain sexual positions. Always make sure you check for the strings mid cycle each month. This is a great way to know that it is where it should be. Heavier periods are normal with this IUD. Mine are very heavy also. IMO, this is a "side effect" that is very easy to deal with instead of dealing with artificial hormones to control my cycle. I love that I still ovulate and have a regular, normal, hormone free cycle. What other side effects do you have?
Have an Answer?

You are reading content posted in the Birth Control (Contraception) Community

Didn't find the answer you were looking for?
Ask a question
Popular Resources
STDs can't be transmitted by casual contact, like hugging or touching.
Syphilis is an STD that is transmitted by oral, genital and anal sex.
Normal vaginal discharge varies in color, smell, texture and amount.
Bumps in the genital area might be STDs, but are usually not serious.
Chlamydia, an STI, often has no symptoms, but must be treated.
From skin changes to weight loss to unusual bleeding, here are 15 cancer warning signs that women tend to ignore.